On the frontline: Protecting first responders from heroin overdoses

↓ Advertisement ↓

NORTH OLMSTED, Ohio -- This summer, the North Olmsted Fire Department added a new layer of protection for first responders who are on the frontline of the heroin epidemic.

"The potency of the drugs that we’re encountering on the road, far exceeds anything that existed 20 years ago," explains Paramedic and EMS Coordinator, Captain Brian Shlapack.

"It’s not just heroin anymore, it’s a very unregulated industry. It’s being mixed with fentanyl, which is very powerful, more powerful than heroin. It’s being mixed with carfentanil, which is hundreds of times more powerful than heroin."

The department now has sealed kits with extra Narcan, also known as Naloxone, to reverse the effects of an overdose. The relatively new containers are specifically for first responders, if they’re exposed while handling an overdose patient.

↓ Advertisement ↓

"That’s not a thing where you want to react, you want to stay ahead of it and be ready," says Shlapack.

Firefighters carrying and using Narcan is nothing new, but the potency of what’s on the streets now has also led to first responders in Northeast Ohio having to use more doses on certain patients.

“We might not have any drug overdoses in a given day, we might have five, six, 10 people coming in with an overdose a day,” explains North Olmsted’s Medical Director and University Hospitals Emergency Medical Doctor, Jason Glagola.

“We’re giving a lot more Narcan than we ever used to and I’d say even over the last three years we noticed a real uptick.”

Fire Chief Edward Schepp says it’s important they work as a team when out in the field.

“Sometimes we can get too focused in on the patient and you use your situational awareness and that situational awareness is key to keeping everybody safe.”  

“The people that are overdosing on fentanyl, heroin, they’re people too and we’ve got to remember that these people have families,” says Schepp. “We’re all just one decision away from making a bad choice.”